Current Suspected Overdose Deaths in Delaware for 2018: 277

Delaware.gov logo

DHSS Press Release



Dr. Kara Odom Walker, Secretary
Jill Fredel, Director of Communications
302-255-9047, Pager 302-357-7498
Email: jill.fredel@state.de.us

Date: September 11, 2018
DHSS-09-2018





RECORD TOTAL NUMBER OF DEATHS IN DELAWARE FROM SUSPECTED OVERDOSES IN AUGUST ANNOUNCED; HEALTH WARNING IS STARK: ASSUME ANY ILLICIT SUBSTANCE BEING USED INCLUDES FENTANYL


NEW CASTLE (Sept. 11, 2018) - A record number of people died in Delaware from suspected overdoses in August, according to reports from the Delaware Division of Forensic Science. The monthly total of 39 deaths was the highest since the Department of Health and Social Services (DHSS) began tracking deaths from suspected overdoses in late 2013. The previous high monthly total was 27 deaths, which occurred in April 2018.

"It is heartbreaking and alarming to see so many lives lost to suspected overdoses," said DHSS Secretary Dr. Kara Odom Walker, a board-certified family physician. "We suspect that many of the overdoses involved fentanyl so we are warning people who are in active use to assume that the illicit drugs they are using contain this highly toxic and dangerous synthetic opioid. Any use of such a substance could kill them." Fentanyl is up to 50 to 100 times more potent than heroin.

I

f a user has ingested fentanyl or a drug laced with fentanyl, time is critical because the powerful opioid quickly affects the central nervous system and the brain. Users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately. Under Delaware's 911/Good Samaritan Law, people who call 911 to report an overdose and the person in medical distress cannot be arrested for low-level drug crimes.

In 2017, about 61 percent of the overdose deaths in Delaware involved fentanyl and 40 percent involved heroin. In many overdose deaths, multiple substances are found in a person's system during toxicology screens.

"Despite significant seizures of heroin and fentanyl by law enforcement agencies, we continue to see an increase in the presence of fentanyl and heroin throughout the state," said Department of Safety and Homeland Security Secretary Robert Coupe. "Law enforcement is committed to continuing to seize and interrupt the distribution of these deadly drugs, while working with our community partners to support the treatment initiatives that assist those afflicted with substance use disorder."

As of Sept. 8, the Division of Forensic Science (DFS) has reported 202 deaths from suspected overdoses in Delaware this year. Because there is a lag of six to eight weeks for toxicology analyses to be finished at DFS, the total number of deaths likely is much higher. In 2017, 345 people died in Delaware from overdoses, up 12 percent from 2016, according to DFS.

Elizabeth Romero, director of DHSS' Division of Substance Abuse and Mental Health, encouraged individuals in active substance use in Delaware to see a medical provider immediately, ask police or other first responders for help, or to call DHSS' 24/7 Crisis Services Hotline to be connected to trained crisis professionals who can discuss treatment options.

"Substance use disorder does not discriminate," Romero said. "Across the state, we've seen people succumb to overdoses in all three counties, men and women, from young people in their 20s to people in their 60s, and including people from the well-to-do suburbs to people who are homeless. While we are working hard in new ways to prevent addiction in the first place, it is critical that people in active use seek help for their disease. Treatment is available, providers and peers are ready to help you navigate the treatment system, and recovery is possible. The first step in recovery is to ask for help."

In New Castle County, the 24/7 Crisis Services Hotline number is 1-800-652-2929. In Kent and Sussex counties, the number is 1-800-345-6785. Individuals and families also can visit DHSS' website, www.HelpIsHereDE.com, to find addiction treatment and recovery services in Delaware or nearby states.

"Because of the widespread availability of fentanyl in multiple types of illicit drugs and the related increased risk of death, if you or anyone you know is using substances we urge you to carry the overdose-reversing medication naloxone," said Dr. Karyl Rattay, director of the DHSS' Division of Public Health. "Our first priority is to reduce harm and save lives. From there, we can connect people to the treatment options that will work best for them."

Naloxone is available at many Delaware pharmacies without a prescription, or by attending community trainings through Brandywine Counseling and Community Services or through atTAcK addiction, which is able to conduct trainings through a BluePrints for the Community Highmark grant. Brandywine Counseling's next community training is at 6 p.m. Sept. 19 at Bethel United Methodist in Lewes, in coordination with atTAcK addiction's Sussex County chapter.

"This epidemic is devastating to the citizens of Delaware," said Don Keister, who founded the grassroots group atTAcK addiction with his wife Jeanne, after the 2012 accidental overdose death of their son Tyler. "The increase in overdose deaths is overwhelming. In 2012, when Tyler succumbed to an overdose there were 126 deaths. The number for this year could very well be four to five times higher, and this does not count the number of near-deaths reversed by naloxone. We must provide a continuum of care that is readily available; an education component that speaks to our children, beginning in elementary school; and public awareness that removes the stigma."

Naloxone, the overdose-reversing medication carried in Delaware by community members, paramedics, some police officers and other first responders, can be administered in overdoses involving opioids - fentanyl, heroin or opioid painkillers. Because fentanyl is more potent than heroin or opioid painkillers, multiple doses of naloxone may be needed to reverse an overdose. In 2017, Delaware paramedics and police officers administered naloxone 2,714 times in suspected overdose situations to a total of 1,906 patients.



Delaware Health and Social Services is committed to improving the quality of the lives of Delaware's citizens by promoting health and well-being, fostering self-sufficiency, and protecting vulnerable populations.





+